Wisconsin, 2010Flash Flood and Damaging Wind in Wisconsin, August 31, 2010
August 31, 2010 · NWS ARX · 2 events in 2 counties and zones
Thunderstorms developed ahead of a cold front and tracked across western Wisconsin during the evening of August 30th. These thunderstorms produced some wind damage and a mudslide east of Alma (Buffalo County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- $1,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of a cold front and tracked across western Wisconsin during the evening of August 30th. These thunderstorms produced some wind damage and a mudslide east of Alma (Buffalo County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 31, 1:23 PM CST, 5 hours 59 minutes earlier.
Area forecast discussion, Aug 31, 1:23 PM CST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
223 PM CDT TUE AUG 31 2010
.SHORT TERM...THROUGH THURSDAY NIGHT
MAIN FORECAST CONCERNS ARE WITH THE RAIN CHANCES THROUGH THE PERIOD.
SURFACE ANALYSIS THIS AFTERNOON SHOWS A COLD FRONT EXTENDING FROM
NORTH CENTRAL MINNESOTA INTO EASTERN NEBRASKA. LOCAL AND REGIONAL
RADARS SHOWS A BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM
NORTHEAST WISCONSIN INTO EASTERN IOWA. ONLY WIDELY SCATTERED
ACTIVITY ALONG THE FRONT ACROSS SOUTHWEST MINNESOTA INTO NORTHWEST
IOWA.
EXPECTING THE LEADING BAND OF SHOWERS AND THUNDERSTORMS TO BE
EXITING OUT OF THE AREA BY 00Z OR SHORTLY THERE AFTER. THE CONCERN
THEN BECOMES HOW MUCH ACTIVITY WILL DEVELOP ALONG THE FRONT
THROUGH THE REMAINDER OF THE AFTERNOON INTO THE EVENING. THE MAIN
SHORT WAVE TROUGH WILL BE LIFTING NORTHEAST ACROSS THE DAKOTAS
INTO SOUTHERN CANADA TAKING THE BEST PV ADVECTION IN THE 500-300
MB LAYER WELL TO THE NORTHWEST OF THE FORECAST AREA. THE LOW LEVEL
FORCING ALONG THE FRONT WILL BE SUPPORTED BY WEAK FRONTOGENESIS IN
THE 1000-700 MB LAYER...WEAK FN VECTOR CONVERGENCE IN THE 1000-850
MB LAYER AND WEAK SURFACE MOISTURE CONVERGENCE ALONG THE FRONT.
THE MOISTURE TRANSPORT AT 850 MB IS EXPECTED TO INCREASE THROUGH
THE AFTERNOON INTO THE EVENING AHEAD OF THE SHORT WAVE TROUGH AND
INTERSECT THE FRONT ACROSS MAINLY IOWA AND THEN TURN NORTHEAST
WITH THE AREA ON THE WESTERN GRADIENT OF THE TRANSPORT AREA.
OVERALL...DOES NOT SEEM TO BE A LOT OF SUPPORT FOR WIDESPREAD
DEVELOPMENT ALONG THE FRONT YET THE 31.12Z NAM AND GFS SHOW ACTIVITY
BLOSSOMING ALONG THE FRONT. THE 31.12Z SPC WRF SEEMS TO FOCUS MORE
ACROSS IOWA WHERE THE MOISTURE TRANSPORT IS BETTER WHILE THE RAPID
UPDATES OF THE RUC MAINLY SHOW SCATTERED ACTIVITY ALONG THE ENTIRE
FRONT AS IT COMES THROUGH. WITH THE SYSTEM NOT SHOWING ITS HAND
YET AS TO WHAT WILL HAPPEN HAVE BEEN CONSERVATIVE WITH CHANGES FOR
TONIGHT. ATTEMPTED TO DETAIL THE RAIN CHANCES EARLY THIS EVENING
FOCUSING ON THE CURRENT LINE EXITING OUT TO THE EAST WITH THE
ACTIVITY ALONG THE FRONT MAINLY AFFECTING THE WEST WITH LOWER RAIN
CHANCES IN BETWEEN. THEN MAINTAINED THE 70 TO 80 PERCENT RAIN
CHANCES THROUGH THE LATE EVENING AND OVERNIGHT AS THE FRONT COMES
THROUGH.
AN AREA OF HIGH PRESSURE LOOKS TO BUILD IN QUICKLY FOR WEDNESDAY
AND SHOULD PUSH MOST THE RAIN TO THE EAST AND SOUTH OF THE
FORECAST AREA. WENT AHEAD AND LOWERED THE RAIN CHANCES AND
CONFINED THEM TO THE FAR SOUTHERN SECTIONS THINKING THE SUBSIDENCE
IN THE WAKE OF THE SHORT WAVE TROUGH AND FROM THE SURFACE HIGH
WILL SQUASH MOST OF THE RAIN.
DIFFERENCES IN THE MODELS WITH THE TIMING AND STRENGTH OF THE NEXT
SYSTEM. THE NAM AND GFS ARE ON THE STRONG SIDE OF THE MODEL
SOLUTIONS AND SEEM TO BE OUTLIERS SO HAVE FAVORED THE 31.00Z
ECMWF. THE SYSTEM NOW OVER BRITISH COLUMBIA WILL CONTINUE TO MOVE
EAST SOUTHEAST AND BE DEEPENING AS IT APPROACHES THE AREA BECOMING
THE STRONGEST ONCE IT IS PAST THE AREA. THIS SHOULD BRING BETWEEN
12 AND 20 PVU/S OF VORTICITY ADVECTION TO THE AREA FOR LATE
WEDNESDAY NIGHT THROUGH THURSDAY. AS THIS SYSTEM APPROACHES...THE
COLD FRONT WILL STALL TO THE SOUTH OF THE AREA WEDNESDAY AND THEN
LIFT BACK TO THE NORTH AS A WARM FRONT WEDNESDAY NIGHT AS THE MAIN
SURFACE LOW TRACKS FROM NORTH DAKOTA TOWARD THE U.P. OF MICHIGAN.
AROUND 4 UBAR/S OF UP GLIDE ON THE 310K ISENTROPIC SURFACE SHOULD
OCCUR WITH THE FRONTAL PASSAGE AND WHILE THE MOISTURE TRANSPORT
DOES NOT TO BE OVERLY STRONG...IT SHOULD BE POSITIONED RIGHT INTO
THE FRONT AS IT LIFTS THROUGH THE AREA. LOOKS AS IF LATE WEDNESDAY
NIGHT WILL BE THE BEST COMBINATION OF FORCING FROM THE SHORT WAVE
TROUGH AND LOW LEVEL THERMODYNAMICS AND RAISED THE RAIN CHANCES TO
AROUND 60 IN ACCORDANCE WITH SURROUNDING OFFICES. THIS SYSTEM THEN
LOOKS TO QUICKLY MOVE OFF TO THE EAST THURSDAY AND WOULD EXPECT TO
SEE DIMINISHING RAIN CHANCES THROUGH THE DAY AS IT DOES.
.LONG TERM...FRIDAY THROUGH TUESDAY
MEDIUM RANGE MODELS SHOW A GOOD CONSENSUS TODAY WITH THE OVERALL
UPPER AIR PATTERN. THE UPPER LEVEL TROUGH OVER EASTERN CANADA INTO
THE EASTERN GREAT LAKES EARLY IN THE PERIOD WILL SHIFT EAST ALLOWING
RIDGING OVER THE WESTERN CONUS TO BUILD OVER THE MIDWEST. THIS
RIDGING IS THEN EXPECTED TO REMAIN IN PLACE UNTIL LATE IN THE PERIOD
AS THE NEXT TROUGH SLIDES ACROSS SOUTHERN CANADA POSSIBLY IMPACTING
THE UPPER MIDWEST EARLY NEXT WEEK. THE 31.06Z GFS IS THE FASTEST
BRINGING THIS NEXT SYSTEM OUT WITH THE 31.00Z ECMWF IN BETWEEN THE
GFS AND THE 31.00Z GFS ENSEMBLE MEAN. WITH THE STRENGTH OF THE UPPER
LEVEL RIDGE AND MODEL BIASES OF BEING TOO QUICK TO BRING IN
SOUTHWEST FLOW SYSTEMS...WOULD NOT BE SURPRISED TO SEE THIS SYSTEM
BE SLOWED DOWN WITH LATER MODEL RUNS. HAVE MAINTAINED SOME SMALL
RAIN CHANCES ACROSS THE NORTHEAST FRIDAY ON THE BACK SIDE OF THE
DEPARTING GREAT LAKES SYSTEM. WITH THE GFS LOOKING TOO FAST WITH THE
NEXT TROUGH...IT TRIES TO DEVELOP A WARM FRONT ACROSS THE AREA WITH
THE CHANCE OF RAIN ALREADY BY LATE SUNDAY NIGHT. THE ECMWF AND GFS
ENSEMBLES REMAIN DRY UNTIL LATE MONDAY AFTERNOON OR MONDAY NIGHT.
HAVE TAKEN OUT THE RAIN CHANCES OVER MUCH OF THE HOLIDAY WEEKEND AND
PUSHED THEM BACK TO AGREE BETTER WITH THE ECMWF AND GFS ENSEMBLES.
&&
.AVIATION...
SCT-OVC MVFR CLOUD DECKS EXPECTED TO PERSIST ACROSS THE AREA FOR THE
REST OF THE AFTERNOON INTO THIS EVENING...IN THE MOIST LOW LEVEL
AIRMASS AHEAD OF A COLD FRONT IN CENTRAL MN. ONE BAND OF SHRA/TSRA
EXITING THE KLSE AREA EARLY THIS AFTERNOON BUT THE MN COLD FRONT
EXPECTED TO IGNITE ANOTHER ROUND OF SHRA/TSRA ACROSS CENTRAL TO
SOUTHWEST MN THRU THE AFTERNOON. THE FRONT/LINE OF SHRA/TSRA THEN
EXPECTED TO SPREAD SOUTHEAST ACROSS THE TAF SITES MAINLY DURING THE
EVENING HOURS...MOST LIKELY AT KRST IN THE 23-03Z TIMEFRAME AND KLSE
BETWEEN 02-06Z...WITH IFR CIGS/VSBYS IN ANY TSRA/DOWNPOURS. A FEW OF
THE TSRA COULD BE STRONG TO SEVERE LATE THIS AFTERNOON/EARLY THIS
EVENING WITH STRONG GUSTY WINDS. WINDS SHIFT TO NORTHWEST AND NORTH
BEHIND THE FRONT LATER TONIGHT...BUT LOWER LEVEL MOISTURE...MVFR
CLOUDS/VSBYS IN BR AND SCT -SHRA BEHIND THE FRONT TO LINGER INTO THE
MORNING HOURS OF WED. WEAK HIGH PRESSURE...SUBSIDENCE...LOW LEVEL
DIVERGENT FLOW AND DIURNAL WARMING TO MIX/BREAK UP LOWER CLOUD DECKS
WED MORNING WITH GENERALLY GOOD VFR CONDITIONS EXPECTED AT BOTH
KRST/KLSE DURING THE LATE MORNING...AFTERNOON AND EVENING HOURS OF
WED.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...04
AVIATION...RRS
Hazardous weather outlook, Aug 31, 2:46 PM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
346 PM CDT TUE AUG 31 2010
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA
CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
346 PM CDT TUE AUG 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL AND NORTH CENTRAL
WISCONSIN.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS FROM EARLIER TODAY HAVE LIMITED THE
INSTABILITY OVER PORTIONS OF THE AREA...MAINLY EAST AND SOUTH OF
LA CROSSE. OVER SOUTHEAST MINNESOTA AND NEARBY AREAS...THE AIRMASS
HAS BEEN ABLE TO WARM ENOUGH FOR IT TO BECOME MODERATELY UNSTABLE
THIS AFTERNOON.
THE MAIN FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON AND THIS EVENING REMAINS A COLD FRONT PUSHING SOUTHEAST
AND INTO THE MOIST...UNSTABLE AIRMASS OVER THE REGION. WITH THE
MOST UNSTABLE AIRMASS OVER SOUTHEAST MINNESOTA AND NEARBY AREAS...
AND THE FRONT ARRIVING THERE EARLIER THIS EVENING...A FEW OF THE
THUNDERSTORMS MAINLY WEST AND NORTH OF LA CROSSE COULD BECOME
SEVERE. THE MAIN SEVERE THREATS WOULD BE DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY
THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH THURSDAY
ACROSS THE OUTLOOK AREA AS THE NEXT STORM SYSTEM MOVES INTO THE
REGION. IT IS UNCERTAIN AT THIS TIME WHETHER ANY OF THESE STORMS
MAY BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING...MAINLY BETWEEN 5 PM AND 10 PM...AND MAINLY WEST OF A
CHARLES CITY IOWA TO LA CROSSE AND BLACK RIVER FALLS LINE.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
HALBACH/RRS
In the hours before
Special weather statement, Aug 31, 5:30 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
630 PM CDT TUE AUG 31 2010
IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ032-033-041-053-
010100-
ALLAMAKEE-BUFFALO-CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
630 PM CDT TUE AUG 31 2010
...STRONG THUNDERSTORMS CONTINUE EARLY THIS EVENING...
A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO TRACK EAST NORTHEAST
EARLY THIS EVENING. THE LEADING EDGE OF THE STORMS WILL EXTEND FROM A
BLAIR TO LA CROSSE WISCONSIN...TO DECORAH AND CALMAR IOWA LINE BY 8
PM. WIND GUSTS OF 30 TO 50 MPH WILL BE POSSIBLE...ALONG WITH HEAVY
RAINFALL AND FREQUENT LIGHTNING. THE STORMS COULD DROP AS MUCH AS AN
INCH OF RAIN IN A HALF HOUR. IF YOU ARE IN THE PATH OF THESE
STORMS...TAKE COVER INSIDE A BUILDING AND STAY TUNED FOR UPDATES AND
POSSIBLE WARNINGS.
RIECK
Local storm report, Aug 31, 5:35 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
635 PM CDT TUE AUG 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 3 E SPRING VALLEY 43.69N 92.33W
08/31/2010 M47 MPH FILLMORE MN CO-OP OBSERVER
SUSTAINED 26 MPH FOR LAST 8 MINUTES. WSW WIND DIRECTION.
&&
DANBLocal storm report, Aug 31, 6:14 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT TUE AUG 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 2 S BETHANY 44.00N 91.92W
08/31/2010 E30 MPH WINONA MN EMERGENCY MNGR
&&
DANBSpecial weather statement, Aug 31, 6:25 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
725 PM CDT TUE AUG 31 2010
IAZ009>011-019-029-030-MNZ088-095-096-WIZ033-034-041-042-053-054-
010200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-HOUSTON-HOWARD-
JACKSON-LA CROSSE-MONROE-TREMPEALEAU-VERNON-WINNESHIEK-WINONA-
725 PM CDT TUE AUG 31 2010
...STRONG THUNDERSTORMS CONTINUE EARLY THIS EVENING...
A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO TRACK EAST
ACROSS THE REGION THIS EVENING. THE LEADING EDGE OF THE STORMS WILL
EXTEND FROM A SHERWOOD TO TOMAH TO LIBERTY POLE WISCONSIN...TO
WEST UNION IOWA LINE BY 9 PM. WIND GUSTS OF 30 TO 50 MPH WILL BE
POSSIBLE...ALONG WITH HEAVY RAINFALL AND FREQUENT LIGHTNING. AS MUCH
AS 1 INCH OF RAIN IN A HALF HOUR WILL BE POSSIBLE WITH THE STRONGEST
STORMS. STAY TUNED FOR LATER UPDATES AND POSSIBLE WARNINGS.
RIECK
Local storm report, Aug 31, 6:28 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
728 PM CDT TUE AUG 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND GST WINONA 44.05N 91.66W
08/31/2010 M33 MPH WINONA MN AWOS
&&
DANBLocal storm report, Aug 31, 6:39 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
739 PM CDT TUE AUG 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG ARCADIA 44.25N 91.49W
08/31/2010 TREMPEALEAU WI LAW ENFORCEMENT
ONE TREE DOWN ON A CAR. NO OTHER DAMAGE IN THE AREA WAS
REPORTED.
&&
DANBFlash Flood, Buffalo
- When
- August 31, 7:22 PM CST to 10:30 PM CST
- Where
- Buffalo County, 2.88 mi ENE of Tell to 2.76 mi ENE of Tell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.391, -91.814
A mudslide pushed water onto State Highway 37 southwest of the intersection with County Road N. A 24 hour total (ending at 6 a.m. CST) of 3.37 inches of rain was reported at Alma Lock and Dam 4.
Thunderstorm Wind, Vernon
- When
- August 31, 8:15 PM CST to 8:18 PM CST
- Where
- Vernon County, 3.17 mi NW of Liberty Pole to 1.53 mi S of Viroqua
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $27,000
- Crop damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.510, -90.948
A swath of wind damage was found across central Vernon County southwest through south of Viroqua along County Road NN and Getter Road. In this area, approximately 4 miles southwest of Viroqua, a barn was damaged and a roof was taken off a garage. Farther east along Getter Road, a barn was leveled, a small metal shed was destroyed and a field of sunflowers was damaged. The damage was initially believed to be caused by a tornado, but the storm survey did not find sufficient evidence to classify this as a tornado.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, August 31, 20101 death · 2 events
- Damaging Winds and Heavy Rain in Minnesota, August 31, 2010$260,000 · 56 kt wind · 5 events
- Flood and Hail in Kansas, August 31, 2010$133,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Iowa, August 31, 20101 injured · $67,000 · 70 kt wind · 11 events
- Damaging Winds in Oklahoma, August 31, 2010$40,000 · 61 kt wind · 4 events
- Heat in Kansas, August 31, 201018 events
- Damaging Wind in Michigan, August 31, 2010$15,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, August 31, 20101.75 in hail · 8 events
- Flash Flood and Damaging Winds in Missouri, August 31, 2010$6,000 · 52 kt wind · 7 events
- Damaging Winds in Texas, August 31, 2010$2,000 · 65 kt wind · 4 events
- Damaging Winds in Oklahoma, August 31, 2010$6,000 · 56 kt wind · 4 events
- Hail and Heavy Rain in Nebraska, August 31, 20101.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254950, 254951.